Back to Ask the Diabetes Team Ask the Diabetes Team

From Grand Terrace, California, USA:

My wife was hospitalized about two months ago with a blood sugar of 1200 mg/dl [66.7 mmol/L] and DKA [diabetic ketoacidosis]. She almost died was in the hospital because all of her systems had almost shut down. We e knew she had diabetes but it was never bad until this happened. Now she is on a drug called glyburide [a pill for Type 2 diabetes] taken twice daily, but we have not been given much information (just the basics), and there is so much to learn. We belong to an HMO, and it takes forever to get anything done.

She has only gotten high a couple of times (like up to 260 mg/dl [14.4 mmol/L] once), and I gave her a couple units of insulin and it came right down. The problem is that lately she gets weak and cold and begins to shake. Her her blood sugar is just a little low, but it drops quickly from 130 mg/dl [7.2 mmol/L] to 75 mg/dl [4.2 mmol/L] in a hour or two. What should we do? Does she need to see a specialist?


I am glad your wife is feeling better. Sometimes the symptoms of hypoglycemia will occur if the sugar comes down rapidly. This is true, even if the absolute blood sugar level is obviously low. Another thing to think about is that there is a definite error in evaluating fingerstick blood sugars. A reading of 75 mg/dl [4.2 mmol/L] may really be in the 60s mg/dl [3.3 mmol/L].

Your wife's doctor should also be following the hemoglobin A1c test that evaluates her average daily blood sugar over the previous three months. If her treatment has resulted in a good result on this test, that is good. The other extreme is to avoid too many lows. This can be handled by having regular meals, between meal snacks, and frequent monitoring. You should be in contact with her physician on a regular basis.


Original posting 30 Apr 2003
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.